Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

March 28, 2021Forsyth County, North Carolina

NWS Raleigh, NC issued this special weather statement at Mar 28, 2021, 6:31 PM EDT for Forsyth County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2021, 6:31 PM EDT (22:31 UTC)
Expired
Mar 28, 2021, 7:00 PM EDT
In force
29 min
Issued by
NWS Raleigh, NC

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWUS82 KRAH 282231
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
631 PM EDT Sun Mar 28 2021
 
NCZ021-282300-
Forsyth NC-
631 PM EDT Sun Mar 28 2021

...A DEVELOPING THUNDERSTORM WILL AFFECT FORSYTH COUNTY UNTIL 700 PM 
EDT...

At 630 PM EDT, Doppler radar was tracking a developing thunderstorm 
near Winston-Salem, moving east at 40 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Huntsville, Lewisville,
Walkertown, Rural Hall, Pfafftown, Stanleyville and Sedge Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3611 8051 3612 8046 3614 8044 3620 8044
      3626 8035 3626 8004 3601 8005 3603 8017
      3603 8021 3602 8022 3603 8045 3606 8046
      3604 8049 3605 8051 3606 8051 3609 8052
TIME...MOT...LOC 2230Z 266DEG 34KT 3613 8034 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 28, 4:25 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 28, 4:25 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
425 PM EDT Sun Mar 28 2021

.SYNOPSIS...
A strong cold front will surge east across the state this afternoon
and early evening. Cool and dry high pressure for Sunday night and
Monday. Yet, another storm system will affect the region mid-week,
followed by the potential for freezing overnight lows by Friday and
Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 425 PM Sunday...

...An organized line(s) of severe thunderstorms is still possible,
mainly across eastern and southern NC through the evening...

...Damaging wind gusts is the main severe threat, but large hail and
isolated tornadoes are also possible...

A potent upper-level shortwave trough will continue to intensify as
it traverses the Mid-Atlantic and Northeast today. The attendant
strong cold front, which is currently approaching the western slopes
of the Appalachians, will move quickly eastward during the afternoon
and into the evening before exiting east and offshore. This strong
cold front coupled with incredibly strong winds aloft, featuring a
50-60 kt LLJ(confirmed on the 12z/28 GSO sounding) and equally
impressive 90kt H5 jet streak that is forecast to further strengthen
to  100-110 kt H5 jet streak, will serve as the focus for strong to
severe storms.

The lead convective band is starting to make inroads through the I-
95 corridor/coastal plain corridor. The weak to moderate
destabilization is largely confined to this corridor and this where
the severe threat will exit over the next 2 hours before the
convection exits the region. Strong effective shear of 55-65 kts
will support severe storms capable of producing thunderstorms wind
gusts of >60kts, especially with any bowing segments. An isolated
tornado and hail will also possible with any embedded supercells.

Meanwhile, the strong sfc cold front and attendant secondary line of
weak convection is starting to across the mountains and is progged
to cross the area during the late afternoon and early evening
hours(21 to 03z). Airmass stabilization over the NC Piedmont, from
the earlier lead convective band, especially west of US 1, will
likely limit convective intensity and severe potential as the
second line moves through the area. It's also entirely possible that
once the lead band pushes through the eastern/coastal plain zones,
that similar stabilizing trends will materialize, keeping the severe
threat with the second convective line very low/isolated.

The second convective line and sfc cold front will exit the I-95
corridor before midnight. This will be followed by breezy NW winds
this evening, clearing skies, and cooling temperatures into the
upper 30s NW to mid 40s SE.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 300 PM Sunday...

In the wake of the strong upper level trough exiting the region,
heights aloft will increase with flow briefly becoming quasi-zonal.
At the surface, high pressure will quickly move east across the area
before shifting offshore on Tuesday. Weak CAA and associated NWLY
wind gusts into the teens through the first half of the day will
abate by the afternoon with winds decoupling Monday evening/night as
the high shifts overhead.

This will result in dry weather with and slightly below-normal temps
(2-3 degrees). Highs in the lower to mid 60s. Lows again in the
upper 30s north, to lower 40s southeast.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 210 PM Sunday...

A deep upper level low will cross the Great Lakes and NE on Tuesday
bringing SW flow aloft to Central NC. A shortwave trough will exit
the Gulf of Mexico on Tuesday and move into the Carolinas by Tuesday
evening. Moisture in the low levels along with above average PWs of
1 to 1.60 inches will lift into the region bringing widespread
showers on Wednesday into Wednesday night. Confidence for these
showers to become severe is low, but a couple of isolated
thunderstorms could develop in the overnight period. Thursday
morning a strong cold front, pushing out all the remaining
showers/storms, will pass over and bring much cooler temperatures
with highs in the upper 40s in the NW and low 50s in the SE, this is
roughly 20 degrees below average. High pressure will build in behind
the cold front Thursday night and will result in dry conditions for
the rest of the forecast period. Temperatures will be below freezing
on Thursday and Friday nights as the dry northerly winds filter in
and the surface high settles into the region.  As of now, Easter
weekend will be sunny, and dry with high temperatures in the low 60s on
Saturday and low 70s on Sunday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 200 PM Sunday...

Strong and gusty SW wind at 20-25kt will gust to near 40kt this
afternoon out ahead of a cold front

The lead band of weak convective that just moved through the Triad
terminals will continue advance east across the remainder of the
forecast area through 20 to 21z. Thus far, aviation impacts have
been minimal but if this line intensifies as it moves into the more
favorable/more unstable air, expect a 1 to 2 hour of period of
IFR to MVFR restrictions in a heavy shower or thunderstorm.

A second line of convection is expected to cross east through the
area during the late afternoon(west)to early evening (east), likely
to produce another brief 2-3 hour period of sub-VFR conditions in
showers and storms.

Abrupt west to east clearing will occur behind the cold front
with breezy NWLY post-frontal gusts developing behind the front.
Otherwise, VFR conditions are otherwise expected through the
remainder of the forecast as cool high pressure builds into the
area.

Outlook: VFR conditions in high pressure will follow until the next
frontal system with showers and possibly thunderstorms Wednesday
through early Thursday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/MWS
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...CA
AVIATION...CBL
Hazardous weather outlook, Mar 28, 5:47 PM EDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
547 PM EDT Sun Mar 28 2021

NCZ011-027-028-042-043-077-078-085-086-088-089-292200-
Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-
Cumberland-Sampson-
547 PM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Another line of showers and storms are expected to move from west to
east through our region through this evening. Although the severe
threat appears to have diminished, a few strong to severe storms
are possible. Damaging winds will be the primary threat.
An isolated tornado cannot be ruled out. In addition, hail is
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Much colder air will follow a cold front late this week. Freezing
temperatures are possible both Thursday night and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007-021>024-038-039-073-292200-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly-
547 PM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

The severe threat has decreased across the western and northern
Piedmont counties. However, an isolated strong to severe storm
cannot be ruled out as a secondary line of showers and possibly
thunderstorms move through the area during the late afternoon and
early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Much colder air will follow a cold front late this week. Freezing
temperatures are possible both Thursday night and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ008>010-025-026-040-041-074>076-083-084-292200-
Granville-Vance-Warren-Durham-Franklin-Chatham-Wake-Montgomery-Moore-
Lee-Anson-Richmond-
547 PM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Another line of showers and storms are expected to move from west to
east through our region through this evening. Although the severe
threat appears to have diminished, a few strong to severe storms
are possible. Damaging winds will be the primary threat.
An isolated tornado cannot be ruled out. In addition, hail is
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Much colder air will follow a cold front late this week. Freezing
temperatures are possible both Thursday night and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Mar 28, 5:31 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
531 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     2 SW BATTLEBORO         36.02N 77.77W
03/28/2021                   NASH               NC   PUBLIC

            SEVERAL TREES DOWN AND SPLIT AROUND WESLEYAN
            COLLEGE.

&&
Local storm report, Mar 28, 5:33 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
533 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     3 E DORTCHES            36.00N 77.80W
03/28/2021                   NASH               NC   BROADCAST MEDIA

            BROADCAST MEDIA WRAL REPORTED A TREE DOWN
            ALONG BRIAR GLENN ROAD.

&&

AS
Local storm report, Mar 28, 5:41 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
541 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     NASHVILLE               35.97N 77.96W
03/28/2021                   NASH               NC   BROADCAST MEDIA

            BROADCAST MEDIA WRAL REPORTED A TREE ON A
            RESIDENCE NEAR THE INTERSECTION OF E
            WASHINGTON STREET AND S NC-58.

&&

AS
Local storm report, Mar 28, 5:55 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
555 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     KGSB                    35.35N 77.94W
03/28/2021  E52 MPH          WAYNE              NC   AWOS

            PEAK WIND MEASURED AT SEYMOUR JOHNSON AFB.

&&

MWS
Local storm report, Mar 28, 6:18 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
618 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             4 SSW PLEASANT GARDEN   35.91N 79.80W
03/27/2021  E1.00 INCH       RANDOLPH           NC   PUBLIC

            PUBLIC SENT IN PICTURES OF HAIL DAMAGE TO
            RESIDENCE ALONG CABLE FARM TRAIL. DAMAGE TO
            SIDING AND BROKEN WINDOWS.

&&

AS
Special weather statement, Mar 28, 6:31 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
631 PM EDT Sun Mar 28 2021

NCZ021-282300-
Forsyth NC-
631 PM EDT Sun Mar 28 2021

...A DEVELOPING THUNDERSTORM WILL AFFECT FORSYTH COUNTY UNTIL 700 PM
EDT...

At 630 PM EDT, Doppler radar was tracking a developing thunderstorm
near Winston-Salem, moving east at 40 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Huntsville, Lewisville,
Walkertown, Rural Hall, Pfafftown, Stanleyville and Sedge Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3611 8051 3612 8046 3614 8044 3620 8044
      3626 8035 3626 8004 3601 8005 3603 8017
      3603 8021 3602 8022 3603 8045 3606 8046
      3604 8049 3605 8051 3606 8051 3609 8052
TIME...MOT...LOC 2230Z 266DEG 34KT 3613 8034

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:09 AM EDTSpecial Weather StatementRAHAnson, Montgomery, Stanly66 min
Mar 28, 2:39 AM EDTSpecial Weather StatementRAHRandolph66 min
Mar 28, 3:24 AM EDTSpecial Weather StatementRAHAlamance, Orange, Person66 min
Mar 28, 3:26 AM EDTSpecial Weather StatementRAHLee, Moore64 min
Mar 28, 4:26 AM EDTSpecial Weather StatementRAHHarnett, Johnston79 min
Mar 28, 5:54 AM EDTSpecial Weather StatementRAHFranklin, Wake51 min
Mar 28, 6:39 AM EDTSpecial Weather StatementRAHFranklin, Halifax, Nash, Warren66 min
Mar 28, 2:09 PM EDTSpecial Weather StatementRAHLee, Moore36 min
Mar 28, 2:27 PM EDTSpecial Weather StatementRAHFranklin33 min
Mar 28, 2:39 PM EDTSpecial Weather StatementRAHHarnett, Johnston, Nash, Wake36 min
Mar 28, 2:45 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake30 min
Mar 28, 2:51 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash39 min
Mar 28, 3:16 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash59 min
Mar 28, 3:18 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Johnston, Sampson, Scotland and 1 more57 min
Mar 28, 3:50 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson40 min
Mar 28, 3:59 PM EDTSpecial Weather StatementRAHCumberland, Sampson, Wayne61 min
Mar 28, 7:00 PM EDTSpecial Weather StatementRAHGuilford60 min
Mar 28, 7:14 PM EDTSpecial Weather StatementRAHDavidson, Randolph61 min
Mar 28, 7:46 PM EDTSpecial Weather StatementRAHStanly59 min
Mar 28, 7:50 PM EDTSpecial Weather StatementRAHGranville, Person40 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.